Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS State College, PA

November 6, 2005Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 6, 2005, 1:34 PM EST for Warren County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 6, 2005, 1:34 PM EST (18:34 UTC)
Expired
Nov 6, 2005, 1:58 PM EST
In force
24 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 132 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 6, 12:50 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 061835
SVRCTP
PAC123-061930-
/O.NEW.KCTP.SV.W.0166.051106T1834Z-051106T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EST SUN NOV 6 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 230 PM EST

* AT 130 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GRAND VALLEY...OR 10 MILES
  NORTHEAST OF TITUSVILLE...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YOUNGSVILLE AND LOTTSVILLE AROUND 145 PM EST...
  WARREN AND CHAPMAN STATE PARK AROUND 150 PM EST...
  RUSSELL AND KINZUA DAM AROUND 155 PM EST...
  GERMANY AROUND 200 PM EST...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4182 7969 4167 7956 4167 7916 4181 7896
      4193 7891 4202 7897 4197 7957

$$

FORECASTER: KL
2 follow-up statements
000 
WWUS51 KCTP 061853
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
153 PM EST SUN NOV 6 2005

PAC123-061930-
/O.CON.KCTP.SV.W.0166.000000T0000Z-051106T1930Z/
WARREN-
153 PM EST SUN NOV 6 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EST
FOR WARREN COUNTY...

AT 148 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SUGAR GROVE...OR 10
MILES SOUTH OF JAMESTOWN...MOVING NORTHEAST AT 60 MPH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4182 7969 4167 7956 4167 7916 4181 7896
      4193 7891 4202 7897 4197 7957

$$

FORECASTER: KL
000 
WWUS51 KCTP 061858
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
158 PM EST SUN NOV 6 2005

PAC123-061908-
/O.CAN.KCTP.SV.W.0166.000000T0000Z-051106T1930Z/
WARREN-
158 PM EST SUN NOV 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY IS CANCELLED...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4182 7969 4167 7956 4167 7916 4181 7896
      4193 7891 4202 7897 4197 7957

$$

FORECASTER: KL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 11:30 AM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Nov 6, 11:30 AM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1130 AM EST SUN NOV 6 2005

.SHORT TERM (REST OF TODAY)...
WIND ADVISORY CONTINUES AND SEVERE TSTORM WATCH 849 NOW IN EFFECT
FOR THIS AFTERNOON AS VIGOROUS COLD FRONT APPROACHING FROM THE
WEST. WINDS BECOMING GUSTIER BEHIND LINE OF SHOWERS NOW IN CENTRAL
PA...BUT BIG SHOW WILL COME WITH WINDS MIXING DOWN WITH FRONTAL
PASSAGE THIS AFTERNOON AND EARLY EVENING. WIND TRANSPORT TO THE
SURFACE WILL BECOME MUCH MORE EFFICIENT AT FROPA AND 850MB WINDS
WILL BE INCREASING AS WELL...SO ANTICIPATE MORE WIDESPREAD WIND
GUSTS IN THE 40-50MPH RANGE FOR A COUPLE OF HOURS WITH LOCAL GUSTS
POTENTIALLY REACHING SEVERE LIMITS IN STRONG CONVECTION CELLS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 306 AM EST SUN NOV 6 2005)

SHORT TERM (TODAY THROUGH MONDAY)...

COLD FRONT AT 06Z WAS STILL CHUGGING THRU ILLINOIS. LATEST MESO ANAL
SHOWS SQUALL LINE ENTERING WRN INDIANA. 00Z OPERATIONAL RUNS OF ETA
AND GFS COMING INTO AGREEMENT FOR THE FRONT TO BE ENTERING WRN PA
AROUND 18Z AND SPEEDING THRU MOST OF MY FCST AREA BY 00Z.
INGREDIENTS SEEM TO BE COMING IN PLACE FOR A COOL SEASON SEVERE/HIGH
WIND EVENT.

INSTABILITY TODAY WILL BE MODEST BUT WIND FIELDS ARE PROGGED TO BE
QUITE STRONG SO ANY MIXING WILL BRING STRONG GUSTY WINDS TO THE
REGION. STILL A QUESTION AS TO WHETHER A COHERENT SQUALL LINE CAN
DEVELOP INTO THE STATE OR IF WE SEE THE STRONG WINDS DEVELOP ONLY IN
THE COLD ADVECTION BEHIND THE FRONT. MREF SHOWED SOME
IMPRESSIVE...FOR THE SEASON...CAPES ASSOC WITH THE CURRENT
CONVECTION. BUT THEY DID NOT REDEVELOP THE CAPES AS THE FRONT ENTERED
PA. GFS AND HIGH RES ONLY MANAGE TO PUSH LIS TO JUST BELOW ZERO.
ETA SHOWS CAPES BETWEEN ABOUT 500 AND 800J ON AVERAGE AT THE HEIGHT
OF HEATING. WITH A STRONG JET EXIT REGION PUNCHING INTO THE
REGION...THE MODELS SHOW THE LOW LEVELS RESPONDING RAPIDLY WITH THE
A SWLY LLJ ON THE ORDER OF 40 TO 50KT SURGING INTO THE STATE.
ANOMALY PROGS SHOW THIS AS ABOUT 1-3 STD DEV ABOVE NORMAL AND IT
HELPS PUSH PRECIP WATERS SLIGHTLY ABOVE NORMAL. GFS AND ETA STILL SHOW A
STRONG ISALLOBARIC PRESSURE RISE SHOOTING ACROSS THE REGION LATER
IN THE DAY. THE MAIN DIFFERENCES IN THE MODEL SCENARIOS IS THE
TENDENCY FOR THE NEW ETA TO ROUND OUT THE SFC TROF ONCE
AGAIN...LEADING TO BROADER AREAS OF FRONTOGENETIC FORCING AND LESS
FOCUSED ASCENT AHEAD AND NEAR THE COLD FRONT. THE GFS STILL HAS
MORE ANTICYCLONIC CURVATURE IN THE COLD AIR...LOOKING SLIGHTLY
MORE ANAFRONT-ISH...RESULTING IN TIGHTER ASCENT NEAR THE FRONT
ASSOCIATED WITH STEEPER SLOPED FRONTOGENESIS FROM THE LOW TO MID
LEVELS.

FOR NOW HAVE THE WIND ADVISORY OUT THRU 00Z..STARTING LATE MORNING.
WE MAY BE A LITTLE EARLY AT THE ONSET BUT WILL LEAVE THE TIMING AS
IS SINCE MODELS SHOWS AN INCREASINGLY ROBUST LOW LEVEL WIND FIELD
MOVE INTO THE AREA BY EARLY TO MID MORNING. WILL PROBABLY START TO
SEE THE GUSTY WINDS OVER THE RIDGES EVEN BEFORE THE ACTUAL STRONGEST
WINDS ARRIVE WITH OR NEAR THE FRONT. OTHER QUESTION IS IF WE WENT
FAR ENOUGH INTO THE EVENING. ACTUAL TIMING OF THE FRONT WILL HAVE
TO BE EXAMINED LATER...BUT THINK GUSTY WINDS THRU ABOUT MIDNIGHT
ARE NOT OUT OF THE QUESTION.

LA CORTE

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...

LATE WEEK SOLUTION STILL BEING BOUNCED AROUND BY EACH ENSUING MODEL
RUN. NEW GFS SHOWS A SLOW MOVING FRONT SAGGING THRU THE AREA THU
HINTING THAT IT COULD SLOW DOWN OVER SRN PORTIONS OF THE STATE. 18Z
MREF IS MORE PROGRESSIVE AND BUILDS THE SFC RIDGE IN QUICKLY FOR THE
END OF THE WEEK ENDING THE THREAT FOR LINGERING PRECIP. WITH THE
UNCERTAINTY HIGH...I DIDNT DELVE INTO THE EXTENDED TO MAKE ANY
CHANGES. WITH THE CURRENT TROF MAKING A QUICK VISIT...AND THE WORST
OF IT SHEARING OUT TO OUR NORTH...NO REAL INCURSIONS OF COLD AIR
SEEM TO BE IN THE CARDS ANY TIME SOON. TEMPERATURES SHOULD NOT
WANDER VERY FAR FROM SEASONAL NORMS AS A RESULT.

LA CORTE

AVIATION...

ACTIVE WEATHER DAY ON TAP. WILL BE MAINLY VFR FOR MOST OF THE DAY
UNTIL LATE MORNING WEST...LATE AFT EAST. LOW OVER PLAINS EARLY THIS
MORNING WILL DEEPEN AS IT LIFTS NE. STILL THINK BEST CHC OF HIGH
WINDS AND SEVERE WEATHER WILL BE MAINLY TO THE NORTH OF OUR
AREA...BUT MANY PARAMETERS IN PLACE OR COMING INTO PLACE FOR SEVERE
WEATHER. DECENT HEIGHT FALLS...DRY PUNCH...STRONG WINDS...AND STRONG
DIRECTIONAL SHEAR...TT INDEX OVER 50...AND DECENT SRH.

DRY SLOT WILL MOVE INTO THE AREA LATE AFTERNOON AND EARLY
EVENING...GIVEN DIRECTIONAL SHEAR. HOWEVER...AIRMASS WILL BE COLD
ENOUGH FOR LAKE EFFECT SC FROM LATE EVENING...INTO EARLY
MONDAY...ESPECIALLY ACROSS THE NW PART OF THE CWA...AS WINDS LINE UP.

ANOTHER WARMUP FOR WED...ENJOY.

MARTIN

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR PAZ004>006-010>012-017-018-024-033-037-041-
042 UNTIL 7 PM SUNDAY.
&&

SHORT TERM...RXR
Hazardous weather outlook, Nov 6, 4:48 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 AM EST SUN NOV 6 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-071000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
448 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY. A COLD FRONT WILL PASS DURING
THE DAY. SHOWERS THUNDERSTORMS WILL ACCOMPANY THE FRONT. ANY
THUNDERSTORMS THAT FORM MAY PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Nov 6, 12:32 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 PM EST SUN NOV 6 2005

PAZ004-061900-
WARREN-
1232 PM EST SUN NOV 6 2005

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THROUGH 2 PM EST...

AT 1229 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF TITUSVILLE...MOVING NORTHEAST AT
AROUND 60 MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY AROUND
1245 PM...SPRING CREEK...COLUMBUS...GARLAND...TIDIOUTE AROUND 1250
PM...LOTTSVILLE...BEAR LAKE AROUND 1255 PM...YOUNGSVILLE...CHAPMAN
STATE PARK AROUND 100 PM AND SUGAR GROVE AROUND 105 PM.

A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS BETWEEN 45 AND 55 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

ADDITIONAL THUNDERSTORMS WITH GUSTY...AND POSSIBLY DAMAGING WINDS
WILL AFFECT THE REMAINDER OF WARREN COUNTY...INCLUDING
TIDIOUTE...WARREN AND SHEFFIELD...BETWEEN 130 PM AND 2 PM EST.

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 12:45 PM ESTSevere Thunderstorm WarningCTPWarren45 min
Nov 6, 1:23 PM ESTSevere Thunderstorm WarningCTPElk, McKean67 min
Nov 6, 2:08 PM ESTSevere Thunderstorm WarningCTPPotter52 min
Nov 6, 2:12 PM ESTSevere Thunderstorm WarningCTPClearfield, Elk93 min
Nov 6, 2:34 PM ESTSevere Thunderstorm WarningCTPCameron41 min
Nov 6, 2:59 PM ESTSevere Thunderstorm WarningCTPPotter46 min
Nov 6, 3:07 PM ESTSevere Thunderstorm WarningCTPClinton53 min
Nov 6, 3:17 PM ESTSevere Thunderstorm WarningCTPTioga58 min
Nov 6, 3:31 PM ESTSevere Thunderstorm WarningCTPBlair44 min
Nov 6, 3:55 PM ESTSevere Thunderstorm WarningCTPCentre35 min
Nov 6, 4:01 PM ESTSevere Thunderstorm WarningCTPLycoming74 min
Nov 6, 4:03 PM ESTSevere Thunderstorm WarningCTPClinton42 min
Nov 6, 4:10 PM ESTSevere Thunderstorm WarningCTPHuntingdon35 min
Nov 6, 4:17 PM ESTSevere Thunderstorm WarningCTPMifflin58 min
Nov 6, 4:40 PM ESTSevere Thunderstorm WarningCTPSullivan50 min
Nov 6, 4:43 PM ESTSevere Thunderstorm WarningCTPSnyder, Union62 min
Nov 6, 5:03 PM ESTSevere Thunderstorm WarningCTPMontour, Northumberland42 min
Nov 6, 5:13 PM ESTSevere Thunderstorm WarningCTPColumbia47 min
Nov 6, 6:16 PM ESTSevere Thunderstorm WarningCTPSchuylkill59 min
Nov 6, 6:30 PM ESTSevere Thunderstorm WarningCTPLebanon45 min
Nov 6, 6:37 PM ESTSevere Thunderstorm WarningCTPLancaster, York83 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.